Over the counter (OTC) cough and cold medicines are widely available, low-cost, and, in most cases, highly effective for providing relief from cold and flu symptoms. These medications, as with most others, carry a risk particularly for men with prostate issues.
Common medicines like pseudoephedrine work by constricting the muscles in the nasal passages and sinuses to aid in better breathing.
The muscle fibres in the nose and sinuses are under the control of alpha-adrenergic receptors.
These alpha receptors also can be found in the muscles surrounding the bladder and prostate.
For males taking a cold medicine, these same muscle fibres may contract around the prostate and narrow the urine flow.
If a person has an enlarged prostate, the urinary channel may be narrowed even more, causing painful urinary retention.
If you have an enlarged prostate or other prostate or urinary tract problems such as prostate cancer, what can you take to get relief from that stuffy, runny nose?
For men suffering with prostate issues such as enlarged prostate, urinary tract problems, prostate cancer or any other prostate issues, it may be best to stay away from pseudoephedrine, ephedrine, and phenylephrine products.
One study found that six percent of men aged 50 to 69 had experienced an aggravation of an enlarged prostate due to taking cold medications.
Cold remedies which are inhaled, such as a nasal corticosteroid, will not have the same side effects as an oral agent, it’s been reported.
Most men are unaware that some over-the-counter cold and flu remedies are contraindicated, if suffering an enlarged prostate.
Some men only discover they have underlying prostate problems when they begin taking decongestants.
If you have only recently started experiencing urination problems and are using or have recently used any nasal or oral decongestant, it is important that you get your prostate symptoms checked as leaving this problem untreated can bring about serious secondary problems.
Depending on the cause of your prostate problems, you may have other symptoms.
Other symptoms of a potential overdose of OTC cold and flu medication include:
- Excessive tiredness or lethargy
- Extreme dizziness or drowsiness
- Sudden anxiety or jitteriness
- Abdominal pain
- Laboured or shallow breathing
- Loss of appetite
- Nausea or vomiting
- Rapid heart rate
- Blurred vision
- Dilated pupils
- Dark coloured urine.